Woman Claims Her Contraceptive Pill Nearly Killed Her
A woman issued a stark warning after claiming her contraceptive pill almost killed her.
Kirsty Luckin, 23, from Braintree, Essex, thought nothing of her bad headache when she woke up with it on September 23rd, assuming it was just a hangover.
However, as the headache failed to shift for a full week, Kirsty went to the optician, and learnt she had a dangerous build-up of fluid in her brain.
She said: "At first I thought my headache was linked to my hangover as I'd been out drinking the night before.
"But as the days passed, it just got worse and it started to affect my vision too as the pressure in my brain build.
"Doctors assumed it was a migraine but after I visited an optician, the fluid was spotted straight away which saved my life."
Teaching assistant Kirsty was then rushed to hospital where she was admitted onto a stroke ward for five days, because the fluid was causing pressure on her brain.
Psst...We have exciting news to share about the future of Pretty 52
"By this point I felt like my head was going to explode with my eyes feeling like I was constantly wanting to rub them to focus them," she went on.
"I decided to share my story on Facebook as I wanted to make sure any other women read my story know not to dismiss any worrying symptoms.
"I ended up having to have lumbar puncture surgery where I had to curl up like a baby and they have to insert the needle into the exact place between two discs in without hitting any nerves - otherwise it can cause damage - to drain the fluid."
Eventually, doctors linked the build-up to her contraceptive pill, despite the fact she had been taking it for six years with no previous issues.
The NHS warns that some contraceptive pills have been linked to a build-up of pressure around the brain - called intracranial hypertension (IH).
Multiple charities have said the condition - which can be life-threatening if not treated - is also linked to raised fluid pressure around the brain.
Despite this, Dr Jeff Foster - founder of TFJ Private GP Services - told Pretty 52 that overall contraceptive pills were still "very safe and effective medicine used by millions of women," Kirsty believes she is among the one in the 10,000 people who has experienced this adverse affect of her pill.
Since the terrifying ordeal, Kirsty has come off the pill and has decided to just use barrier methods of contraception.
She is still suffering with headaches, and has to check her blood pressure on an hourly basis, including throughout the night.
Kirsty will be going back to the her neurologist in a couple of weeks to check if another lumbar puncture is needed.
She concluded: "One thing I'd say to other girls is that if you are on any form of pill and you feel different, or anything out of the normal happens, push to be checked properly".
Dr Foster adds: "When a patient is commenced and reviewed on an oral contraceptive the doctor will assess the safety of that drug for them and decide which pill is best and lowest risk for them.
"If, for example, you were a smoker, overweight, and had migraines, we would not give you a combined oestrogen and progesterone contraceptive. The decision over which pill to use has to be through an informed treatment plan between the doctor and patient. Patients are also regularly reviewed for complications or side effects of the pill.
"Although overall risk is low with taking the pill, it is not risk free."
Featured Image Credit: Caters/ PA